A heroin overdose is just one of the risks of using heroin. In many cases, these overdoses are fatal. In fact, if someone you care about is at risk, then learn how to recognize and respond to common heroin overdose symptoms. Armed with this knowledge, you could help save a life.
Symptoms of Heroin Overdose
Heroin is an opioid, which means that it’s also a depressant. Moreover, drugs that are depressants literally depress the body’s functions. That includes the respiratory system, which is responsible for breathing.
When an individual is struggling with a heroin overdose, they might be breathing slowly. Furthermore, they might also be gasping or struggling with each breath. Breathing might sound raspy, or it could be shallow. Any obvious signs of respiratory problems can certainly be an indication of an opioid overdose.
Blue Skin or Nails
When there is too much heroin in the body, there can be a lack of oxygen in the blood. Therefore, blue skin and nails can be a clear sign of a heroin overdose. The first parts of the body to turn blue will be the base of the nail beds and the skin around the lips.
Sometimes, skin won’t turn blue. However, very pale skin can still indicate a lack of oxygen or circulation issues. If you see that someone displays pale, clammy skin, especially along with any of these other symptoms, then seek help immediately.
Using opiates like heroin will often cause the pupils to get smaller. In fact, small pupils are one of the most common ways to spot when a person is addicted to heroin. This symptom gets even more pronounced when a person is having an overdose.
A heroin overdose can often cause pupils to get incredibly small. Therefore, they might look like tiny pinpoints in the center of the eye. Once pupils have gotten this small, an overdose is incredibly likely and medical attention is needed.
Disorientation or Confusion
It should come as no surprise to learn that confusion is common in an overdose. In some cases, an overdose can cause people to pass out or even go into a coma. Before that happens, however, individuals can become very disoriented.
A heroin overdose can cause you to become dizzy or very sleepy. For example, it might be difficult to communicate.
Feeling for a pulse can be another way to spot a heroin overdose. If the pulse is very weak, and the heart rate is under 55 beats per minute, then there may be a problem.
What Does Heroin do to the Body?
Heroin, like any drug, comes with negative effects. However, heroin is particularly destructive. Do you still need persuading that you have to quit using? Moreover, are you wondering if it’s worth it to endure the discomfort of withdrawal? If so, take a closer look at what the drug does to your body. Collapsing veins and an increased risk of infection are common.
Specifically, heroin also harms your heart valves. Many users experience arthritis. For example, your gums recede, your skin is always itching, and your muscles weaken. Cognitive abilities decline as well.
Heroin Effects on the Mind
It’s not just your body that suffers. The constant influx of the drug upsets the balance of the brain’s reward system. In addition, neurotransmitter production now depends on the presence of the chemicals in your bloodstream. There’s also evidence that links long-term heroin abuse to a type of dementia.
During withdrawal, the imbalance becomes all the more apparent. Withdrawal symptoms include severe depression. Furthermore, this development indicates that neurotransmitter delivery is not working right. It may take a medical intervention to help the body regain equilibrium.
Long Term Effects of Heroin
The long term effects of heroin are both physical and mental. When you use the drug repeatedly, it actually changes your brain structure. The imbalances of neurons and hormones created is difficult to repair. Decision-making abilities and behavior regulation can become impaired over time. A real danger of taking this drug is the possibility of developing “heroin use disorder,” a disease that causes the victim to desperately crave and seek the drug long after discontinuing use.
Effects on the body can include collapsed veins from repeated injections, along with infection of heart valves and blood vessels. Arthritis is also quite common. Contagious diseases can occur due to the sharing of needles. In fact, there are a myriad of undesirable complicatiosn that can arise.
Other long term effects of heroin include:
- Gum inflammation
- Muscle weakness
- Respiratory issues
- Loss of cognitive abilities
- Impaired sexual function
These physical symptoms have the potential to end up lasting a lifetime. For this reason, getting heroin addiction treatment should be the number one priority. Don’t allow a fleeting high to end up causing lifelong complications. Getting into addiction treatment today can ensure your health for the future.
How to Avoid Heroin Overdose Symptoms Forever
The only way to eliminate heroin overdose symptoms is through a heroin addiction treatment program. At Crest View Recovery Center, addiction recovery is possible through a wide range of treatment methods. For example, effective therapies include:
- One-on-one behavioral therapy
- Group therapy for addiction
- Dual diagnosis treatment
- Holistic addiction treatment
- Family therapy addiction recovery program
Cognitive Behavioral Therapy – CBT – and Dialectical Behavior Therapy – DBT – are common for a variety of substance abuse treatment plans. They help clients evaluate how their thoughts and feelings affect their actions and contribute to their addiction. We believe that it’s imperative to have our clients’ families involved in recovery. Families need help understanding addiction. Clients need to know they’ll have a support system when they return home. Involving their families in therapy helps prepare both parties for eventually dealing with things on their own. Group counseling puts patients in contact with others in the recovery process. This allows them to provide a unique form of support to each other that no one else is capable of. Dual diagnosis treatment occurs when patients need help heroin addiction and mental illness. By treating both these issues at the same time the patient is given a more comprehensive recovery.
Heroin Overdose Symptoms & Treatment in Asheville, NC
You can find each of these treatment options and more at Crest View Recovery Center. Along with traditional therapeutic approaches, recreational therapy and nutritional counseling begin to heal the body. Meditation and acupuncture relax and heal the mind. This mix of treatment options means that each of our clients can discover a healing process that covers all the bases of personal recovery. Your heroin addiction can and will be a thing of the past when you enroll in our programs.
Addiction treatment is necessary for anyone who is at risk for a heroin overdose. At Crest View Recovery Center in Asheville, North Carolina, clients can fight back against addiction once and for all. Call 866-327-2505 to pursue your personalized path to recovery.